Montana, 2010Tornado and Hail in Montana, June 21, 2010
June 21, 2010 · NWS GGW · 18 events in 8 counties and zones
A disturbance ejecting northeast across the area produced severe thunderstorms beginning across near Fort Peck lake that tracked east across McCone county and stretched north-south as it approached the North Dakota border. A weak tornado possibly touched down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance ejecting northeast across the area produced severe thunderstorms beginning across near Fort Peck lake that tracked east across McCone county and stretched north-south as it approached the North Dakota border. A weak tornado possibly touched down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 21, 1:47 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 21, 1:47 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
247 PM MDT MON JUN 21 2010
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
STRONG UPPER LOW MOVING THROUGH WESTERN MONTANA THIS AFTERNOON.
THUNDERSTORMS ALREADY GOING OVER CENTRAL MONTANA AHEAD OF THE
WAVE. AS THE WAVE MOVES FURTHER EAST EXPECT THUNDERSTORMS TO
SPREAD INTO CWA FOR THE LATE AFTERNOON AND EVENING. LIFTED INDEX
AT MINUS 7C WITH CAPE OF 1500 J/KG IN PLACE ACROSS EASTERN MONTANA
NOT QUITE AS UNSTABLE AS PREVIOUSLY EXPECTED BUT STILL ENOUGH FOR
SOME SEVERE THUNDERSTORMS WITH THE COLD FRONTAL PASSAGE TODAY.
EVEN WITHOUT SEVERE CONVECTION...HEAVY RAIN IS STILL EXPECTED SO
WILL CONTINUE THE FLASH FLOOD WATCH.
LOW LIFTS INTO SASKATCHEWAN LATER TONIGHT BUT DISORGANIZED UPPER
TROF LINGERS OVER THE REGION THROUGH TUESDAY WITH ENOUGH VORTICITY
TO PRODUCE SHOWERS IN THE MOIST AIRMASS.
DRY WEATHER RETURNS WEDNESDAY AS AN UPPER LEVEL RIDGE BUILDS OVER
MONTANA. EBERT
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
DID NOT MAKE TOO MANY CHANGES TO THE LONG TERM FORECAST AS IT
STARTS WITH AN UPPER LEVEL RIDGE OVER EASTERN MONTANA AND AN
APPROACHING SHORTWAVE FROM THE PACIFIC NORTHWEST. THE SHORTWAVE WILL
CREATE SOUTHWEST FLOW ALOFT ACROSS EASTERN MONTANA AND INSTABILITY
FOR THURSDAY AFTERNOON AND THURSDAY NIGHT. A FEW DISTURBANCES
WILL MOVE ALONG THE FLOW THURSDAY AFTERNOON AND THURSDAY EVENING
GENERATING THUNDERSTORMS. FRIDAY A THERMAL RIDGE WILL INCREASE
HIGHS ACROSS EASTERN MONTANA INTO THE UPPER 80S SO DID INCREASE
THE HIGHS ON FRIDAY AHEAD OF THE COLD FRONT WHICH WILL MOVE THROUGH
EASTERN MONTANA FRIDAY EVENING. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AHEAD OF THIS COLD FRONT AND JUST BEHIND THE FRONT. THE
THUNDERSTORMS BEHIND THE FRONT WILL BE MORE ISOLATED AND EMBEDDED
IN STRATIFORM RAIN.
AT THIS POINT THE 12Z RUN AND THE 00Z RUN OF THE GFS TEND TO
DISAGREE ABOUT WHAT WILL HAPPEN ON SATURDAY. OOZ GFS KEEPS EASTERN
MONTANA UNDER A GENERAL AREA OF TROFFINESS WITH CHANCES OF
PRECIPITATION ACROSS EASTERN MONTANA. THE 12Z GFS RUN HAS THE
UPPER TROF FURTHER TO THE NORTH SO MONTANA WILL BE UNDER ZONAL
FLOW. IT ALSO BRING DRIER AIR INTO EASTERN MONTANA AND PUSHING THE
QPF INTO NORTH DAKOTA. THE OOZ ECMWF KEEPS EASTERN MONTANA UNDER
THE AREA OF TROFFINESS AND QPF OVER THROUGH SATURDAY EVENING LIKE
THE 00Z GFS. THE 12Z GEM AGREES WITH THE DRIER ZONAL FLOW OF THE
12Z GFS FOR SATURDAY. WITH THIS MUCH DISAGREEMENT IN THE MODELS
DID NOT MAKE ANY CHANGES PAST SATURDAY. THE BROAD BRUSHED POPS FOR
THE WEEKEND ARE FINE FOR NOW. THE MODELS DID AGREE ON ZONAL FLOW
FOR SUNDAY NIGHT SO DID DROP THE POPS BELOW 15% DURING THIS TIME
FRAME. RSMITH
PREVIOUS DISCUSSION...THE UPPER RIDGE MOVES TO THE EAST ON
THURSDAY WITH THE FLOW ALOFT TURNING TO THE SOUTHWEST. DECENT
SHORTWAVE/FRONTAL SYSTEM MOVES THROUGH THE AREA THURSDAY NIGHT.
FOR FRIDAY AND SATURDAY...MODELS HAVE VARIED FROM BEING ZONAL TO
HAVING SOUTHWEST FLOW ALOFT. AT THIS POINT...BOTH THE GFS AND
ECMWF HAVE SOUTHWEST FLOW ALOFT. EITHER WAY...EXPECT FREQUENT
SHORTWAVES WITH VARYING STRENGTHS. ANYONE OF THEM COULD PRODUCE
THUNDERSTORMS.
A SHORTWAVE RIDGE PASSES ON SATURDAY NIGHT INTO SUNDAY WITH A
RETURN TO SOUTHWEST FLOW ALOFT BY SUNDAY NIGHT AND MORE SHORTWAVES. WITH
THE WET PATTERN OF LATE...NOT READY TO GO DRY FOR ANY 12 HOUR PERIOD.
WILL BROAD BRUSH FORECAST WITH A SLIGHT CHANCE OF THUNDERSTORMS
FOR NOW. FORRESTER
&&
.AVIATION...
EXPECT CUMULUS CLOUDS TO DEVELOP BY AFTERNOON AND THE THUNDERSTORMS
WILL DEVELOP BY LATE AFTERNOON AND MOVE EAST ACROSS THE AREA THROUGH
THIS EVENING. HEAVY RAIN...HAIL AND STRONG ERRATIC THUNDERSTORMS
WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS...SO EXPECT PERIODS
OF MVFR TO IFR CONDITIONS. THESE STORMS WILL MOVE TO THE EAST
AFTER MIDNIGHT...LEAVING BEHIND SCATTERED TO BROKEN LAYER OF
MAINLY MID LEVEL CLOUDS THE REST OF THE NIGHT. RSMITH
&&
.HYDROLOGY...
MANY SMALL STREAMS AND CREEKS ACROSS THE AREA CONTINUE TO RUN HIGH
BUT ARE GENERALLY CONTAINED WITHIN THEIR BANKS. ANOTHER UPPER WAVE
APPROACHING THE REGION WILL GENERATE WIDESPREAD THUNDERSTORMS THIS
AFTERNOON THROUGH EVENING. SOME OF THE THUNDERSTORMS MAY CONTAIN
HEAVY RAIN WHICH WOULD PUSH AFFECTED STREAMS BACK OUT OF THEIR
BANKS. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHEAST
MONTANA FOR TODAY AND TONIGHT.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...SHERIDAN...
WESTERN ROOSEVELT...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...
NORTHERN VALLEY...EASTERN ROOSEVELT.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PETROLEUM...
GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 21, 2:32 AM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
332 AM MDT MON JUN 21 2010
MTZ021>027-220900-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
332 AM MDT MON JUN 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE INTO NORTHEAST MONTANA TODAY WHICH
WILL LIKELY PRODUCE SEVERE THUNDERSTORMS IN THE AFTERNOON AND
EVENING. HEAVY RAIN...STRONG WINDS AND LARGE HAIL ARE POSSIBLE.
THE FLASH FLOOD WATCH REMAINS IN EFFECT AND WILL CONTINUE FOR THE
AREA THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016>020-059>062-220900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
332 AM MDT MON JUN 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE INTO NORTHEAST MONTANA TODAY WHICH
WILL LIKELY PRODUCE SEVERE THUNDERSTORMS IN THE AFTERNOON AND
EVENING. HEAVY RAIN...STRONG WINDS AND LARGE HAIL ARE POSSIBLE.
SINCE CREEKS AND STREAMS ARE ALREADY RUNNING NEAR CAPACITY A FLASH
FLOOD WATCH WAS ISSUED BEGINNING TODAY AT NOON AND LASTING THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
11 hail, 3 thunderstorm wind, 2 funnel cloud, 1 tornado, 1 heavy rain. Local standard time, as filed.
Tornado, Valley
- When
- June 21, 3:00 PM MST
- Where
- Valley County, 17.85 mi NW of King Coulee Raws
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 1 yd
- Reported by
- COOP Observer
- Coordinates
- 47.964, -107.317
Coop Observer reported a brief touchdown in very rural area of SW Valley County.
Hail, Garfield
- When
- June 21, 3:00 PM MST
- Where
- Garfield County, 20.29 mi N of Jordan Airport (Kjdn)
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.620, -106.884
Golfball size hail was falling at the Hell Creek Recreation Area.
Funnel Cloud, Garfield
- When
- June 21, 3:00 PM MST
- Where
- Garfield County, Haxby Hoolie Airport
- Reported by
- Trained Spotter
- Coordinates
- 47.830, -106.480
Spotter witnessed two funnel clouds a half mile apart.
Hail, Phillips
- When
- June 21, 3:20 PM MST to 3:24 PM MST
- Where
- Phillips County, 20 mi NNE of Saco to 16.39 mi NNE of Saco
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.737, -107.162
Nickel to quarter size hail fell in the area resulting in the destruction of some alfalfa crop.
Hail, McCone
- When
- June 21, 4:15 PM MST
- Where
- McCone County, 10 mi SE of Ft Peck Lake Handar to 18 mi SE of Ft Peck Lake Handar
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.918, -106.197
At 1615 MST 18 miles southeast of Fort Peck, law enforcement officer reported 2.75 inch hail while one inch hail covered the ground on Highway 24. Up to one inch hail was reported by an NWS employee 10 miles southeast of Fort Peck Handar.
Hail, McCone
- When
- June 21, 4:30 PM MST
- Where
- McCone County, 15 mi SE of Ft Peck Lake Handar
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 47.867, -106.121
Hail, McCone
- When
- June 21, 4:45 PM MST to 5:05 PM MST
- Where
- McCone County, 28 mi W of Vida
- Measured
- 1.75 in hail
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 47.830, -106.104
Clouds were rotating with 50 mph winds accompanying the hail. A window was broken from the storm.
Hail, McCone
- When
- June 21, 5:05 PM MST
- Where
- McCone County, 5 mi SW of Vida
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.779, -105.576
Five miles southwest of Vida, the crops were laying flat with almost 100% loss.
Hail, McCone
- When
- June 21, 5:05 PM MST
- Where
- McCone County, 11 mi N of Vida
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.989, -105.500
Small tree branches were observed falling out of the tree. Rotation in the clouds were also reported.
Hail, Richland
- When
- June 21, 6:00 PM MST
- Where
- Richland County, 26.8 mi NW of Enid
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 47.961, -105.208
Storm brought 1.75 hail and strong winds caught damage to rain gutters, air conditioner units and window seals.
Hail, Richland
- When
- June 21, 6:00 PM MST
- Where
- Richland County, 18 mi NW of Enid
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.884, -105.054
Thunderstorm Wind, Richland
- When
- June 21, 6:00 PM MST
- Where
- Richland County, 26.8 mi NW of Enid
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.974, -105.189
Large hail also occurred with this wind, causing damage to rain gutters, air conditioning units and window seals.
Funnel Cloud, Richland
- When
- June 21, 6:25 PM MST
- Where
- Richland County, 18 mi NW of Enid
- Reported by
- Trained Spotter
- Coordinates
- 47.884, -105.054
Heavy Rain, Dawson
- When
- June 21, 7:00 PM MST to 7:19 PM MST
- Where
- Dawson County, Bloomfield
- Reported by
- Trained Spotter
- Coordinates
- 47.420, -104.930
Spotter observed water running off of the yard with large puddles visible in the wheat field.
Hail, Richland
- When
- June 21, 7:02 PM MST
- Where
- Richland County, 5.5 mi NW of Sioux Pass Dot
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.986, -104.414
Heavy rain mixed with the hail. Also a rapid drop in temperature occurred with 40 to 50 mph winds.
Hail, Richland
- When
- June 21, 7:45 PM MST
- Where
- Richland County, Fairview
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.850, -104.050
Spotter reported one inch hail.
Thunderstorm Wind, Prairie
- When
- June 21, 7:55 PM MST
- Where
- Prairie County, 5 mi W of Terry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.780, -105.406
Spotter reported large trees bending in the strong winds.
Thunderstorm Wind, Wibaux
- When
- June 21, 9:00 PM MST
- Where
- Wibaux County, Wibaux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.980, -104.180
Strong winds blew flagpole and lawn furniture away.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 21, 201015 injured · $22 million · EF2 · 24 events
- Tornado and Hail in Colorado, June 21, 2010$22 million · EF1 · 10 events
- Tornadoes and Flash Flood in Montana, June 21 to 22, 2010$313,000 · EF2 · 25 events
- Heat in Louisiana, June 21, 20101 death · 1 event
- Tornadoes and Flash Flooding in Illinois, June 21 to 22, 2010$3.7 million · EF0 · 23 events
- Tornadoes and Flash Flood in Illinois, June 21, 2010$962,000 · EF0 · 18 events
- Damaging Winds in South Dakota, June 21, 2010$750,000 · 74 kt wind · 5 events
- Tornado and Flash Flood in Kansas, June 21, 2010$212,000 · EF0 · 24 events
- Tornado and Damaging Winds in Michigan, June 21 to 22, 2010$520,000 · EF0 · 3 events
- Flood in Iowa, June 21, 2010$500,000 · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 21, 2010$165,000 · 55 kt wind · 22 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 2010$307,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238267, 238268, 238273, 238277, 238284, 255362, 238319, 242931, 255366, 238322, 255441, 255443, 255442, 238327, 255444, 238329, 238332, 238334.